Alert archive / Wisconsin / Freeze Warnings in 2022

Freeze Warning 1, NWS Twin Cities, MN

September 27, 20229 counties in Wisconsin; 6 counties in Minnesota

NWS Twin Cities, MN issued this freeze warning at Sep 27, 2022, 2:19 PM CDT for 9 counties in Wisconsin; 6 counties in Minnesota. It took effect at Sep 28, 2022, 12:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2022, 2:19 PM CDT (19:19 UTC)
In effect from
Sep 28, 2022, 12:00 AM CDT
Expired
Sep 28, 2022, 8:00 AM CDT
In force
8 hr
Issued by
NWS Twin Cities, MN

Counties Chisago County, MN, Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN, Todd County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 94 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WWUS73 KMPX 271919
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
219 PM CDT Tue Sep 27 2022

MNZ042>045-052-053-WIZ014>016-023>028-280330-
/O.NEW.KMPX.FZ.W.0001.220928T0500Z-220928T1300Z/
Todd-Morrison-Mille Lacs-Kanabec-Isanti-Chisago-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Long Prairie, Little Falls, Princeton, 
Mora, Cambridge, Center City, Osceola, Rice Lake, Ladysmith, 
Hudson, River Falls, Menomonie, Durand, Chippewa Falls, 
and Eau Claire
219 PM CDT Tue Sep 27 2022

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of central and east central Minnesota and 
  northwest and west central Wisconsin.

* WHEN...From midnight tonight to 8 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

MNZ041-047>051-054>070-073>078-082>085-091>093-280330-
/O.NEW.KMPX.FR.Y.0004.220928T0500Z-220928T1300Z/
Douglas-Stevens-Pope-Stearns-Benton-Sherburne-Lac Qui Parle-Swift-
Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-
Including the cities of Alexandria, Morris, Glenwood, St Cloud, 
Sauk Rapids, Elk River, Madison, Benson, Montevideo, Willmar, 
Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater,
Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, 
Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, 
Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, 
Owatonna, Fairmont, Blue Earth, and Albert Lea
219 PM CDT Tue Sep 27 2022

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
WEDNESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of central, east central, south central, 
  southeast, southwest and west central Minnesota.

* WHEN...From midnight tonight to 8 AM CDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

jrb
2 follow-up statements
620 
WWUS73 KMPX 280412
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1112 PM CDT Tue Sep 27 2022

MNZ042>045-052-053-WIZ014>016-023>028-281200-
/O.CON.KMPX.FZ.W.0001.220928T0500Z-220928T1300Z/
Todd-Morrison-Mille Lacs-Kanabec-Isanti-Chisago-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Long Prairie, Little Falls, Princeton, 
Mora, Cambridge, Center City, Osceola, Rice Lake, Ladysmith, 
Hudson, River Falls, Menomonie, Durand, Chippewa Falls, 
and Eau Claire
1112 PM CDT Tue Sep 27 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of central and east central Minnesota and 
  northwest and west central Wisconsin.

* WHEN...Until 8 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MNZ041-047>051-054>070-073>078-082>085-091>093-281200-
/O.CON.KMPX.FR.Y.0004.220928T0500Z-220928T1300Z/
Douglas-Stevens-Pope-Stearns-Benton-Sherburne-Lac Qui Parle-Swift-
Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-
Including the cities of Alexandria, Morris, Glenwood, St Cloud, 
Sauk Rapids, Elk River, Madison, Benson, Montevideo, Willmar, 
Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater,
Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, 
Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, 
Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, 
Owatonna, Fairmont, Blue Earth, and Albert Lea
1112 PM CDT Tue Sep 27 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT WEDNESDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of central, east central, south central, 
  southeast, southwest and west central Minnesota.

* WHEN...Until 8 AM CDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
223 
WWUS73 KMPX 280931
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
431 AM CDT Wed Sep 28 2022

MNZ042>045-052-053-WIZ014>016-023>028-281300-
/O.CON.KMPX.FZ.W.0001.000000T0000Z-220928T1300Z/
Todd-Morrison-Mille Lacs-Kanabec-Isanti-Chisago-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Long Prairie, Little Falls, Princeton, 
Mora, Cambridge, Center City, Osceola, Rice Lake, Ladysmith, 
Hudson, River Falls, Menomonie, Durand, Chippewa Falls, 
and Eau Claire
431 AM CDT Wed Sep 28 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 28.

* WHERE...Portions of central and east central Minnesota and 
  northwest and west central Wisconsin.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MNZ041-047>051-054>070-073>078-082>085-091>093-281300-
/O.CON.KMPX.FR.Y.0004.000000T0000Z-220928T1300Z/
Douglas-Stevens-Pope-Stearns-Benton-Sherburne-Lac Qui Parle-Swift-
Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-
Including the cities of Alexandria, Morris, Glenwood, St Cloud, 
Sauk Rapids, Elk River, Madison, Benson, Montevideo, Willmar, 
Litchfield, Monticello, Minneapolis, Blaine, St Paul, Stillwater,
Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, 
Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, 
Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, 
Owatonna, Fairmont, Blue Earth, and Albert Lea
431 AM CDT Wed Sep 28 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of central, east central, south central, 
  southeast, southwest and west central Minnesota.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this freeze warning went out at Sep 27, 11:43 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 27, 11:43 AM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1143 AM CDT Tue Sep 27 2022

.SHORT TERM...(Today through Wednesday)
Issued at 358 AM CDT Tue Sep 27 2022

KEY MESSAGES:

- Widespread frost/freeze expected late tonight.

- Elevated fire weather conditions across western MN Wednesday with
  relative humidities in the teens and low 20s.

A short wave is passing through early this morning, bringing clouds
and isolated-scattered showers. Temperatures have since rebounded
back into the 40s with the arrival of the activity and the risk of
frost is quickly diminishing. Trimmed the Frost Advisory from a few
counties and left the ones for now where cloud cover will clear soon.
A quick temperature drop is somewhat in doubt, however, with dew
points currently in the upper 30s.

Full sun is anticipated today behind the current short wave for most
of the area. Lake effect clouds from Superior will advect south into
central WI later this morning. A few sprinkles may also be possible,
although the sub-cloud layer is pretty dry. Highs today will be a
few degrees cooler than yesterday.

The clouds could linger through tonight over parts of WI, complicating
the frost/freeze potential. Elsewhere, clear skies and calm winds
will bring temperatures into the low to mid 30s which will produce
widespread frost and potentially a light freeze in some areas.

Southerly flow returns Wednesday and temperatures should rebound back
into the mid/upper 60s over western MN. Very dry air with dew points
likely mixing into the 20s by afternoon will bring min RH values
into the teens and low 20s. Winds will remain relatively light, but
could still gust to 20 mph at times. An elevated fire weather threat
will result.

.LONG TERM...(Wednesday night through Monday)
Issued at 358 AM CDT Tue Sep 27 2022

KEY MESSAGES:

- A warming trend later this week with a return to the 70s.

No major changes in the extended period with dry conditions expected
to persist into next week. Guidance suggests that a weak shortwave
will undercut the upper ridge moving across Canada and the Northern
Rockies/Northern Plains by the weekend. We'll have surface return
flow starting Thursday with milder air bumping up highs to near
normal or the upper 60s for end of September. An area of low
pressure develops across the Plains, ushering in warmer air across
the Upper Midwest for the upcoming weekend. High temperatures will
trend above normal for early October, in the lower to mid 70s.
Overnight lows will trend warmer, too. Precipitation chances remain
very low as surface high pressure dominates much of the eastern
CONUS and any Gulf moisture remains cut off due to Major Hurricane
Ian impacting Florida/SE CONUS. A weak front moving through may
bring the chance of scattered showers early next week. October
should begin mild and dry, with no drought relief apparent in the
forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1125 AM CDT Tue Sep 27 2022

VFR and clear to mostly clear skies are expected the entire period.
Northerly winds will gust into the mid teens this afternoon before
slowing to variable (favoring northeasterly) or calm this evening
through the overnight. Winds will flip to southeasterly during
Wednesday morning increasing to 5-10 knots.

KMSP...No additional concerns.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind S 10-15 kts.
Fri...VFR. Wind S 10-15 kts.
Sat...VFR. Wind SE 5-10 kts.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...Borghoff
LONG TERM...BPH
AVIATION...CTG
Hazardous weather outlook, Sep 27, 3:15 AM CDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
315 AM CDT Tue Sep 27 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
280815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
315 AM CDT Tue Sep 27 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Widespread frost and/or a freeze is expected late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 2:19 PM CDTFrost AdvisoryMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 30 more18 hr

Nearby

Freeze Warnings in Wisconsin, 2022Freeze Warnings in Minnesota, 2022Every freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.